|Worried about increase in viral load
Apr 26, 2009
Hello there. I was diagnosed in July of 2006, at which time I had a CD4 of 90, and a viral load of 5000.
I immediately started Truvada/Sustiva, plus Sulfamethoxazole as prevention for PCP.
After a few months, my viral load was "undetectable" and my tcells had risen to 124.
In July of 2007, I was undetectable and CD4 had risen to 190.
In July, 2008 I was still undetectable, and CD4 rise to 200.
I just got lab results back today (April 21 2009) and my CD4 has risen to 325. However, my viral load has also risen -- to 184, which is worrying me greatly. I am with a program, and do not see the same doctor every time. Today's doctor was not very forthcoming with information, and just sort of shrugged his shoulders.
Does a rise in the viral load of this (small?) magnitude signal oncoming drug resistance? I have been 100% adherent to my regimen since I started. I have never missed a dose. However, I do travel internationally for my job a lot, and frequently fly to places like Australia. (From California.) And in the other direction, to Europe. My doctor had told me to always take my medication before I go to bed, by whatever time zone I am on. However, when traveling to Australia or Singapore, this can "technically" mean an 8 to 12 hour delay in taking meds. Of course, on the way back, the trend gets reversed. Could this be responsible for my change in viral load?
I am very anxious about this, since I had maintained "undetectable" status for so long. I was also worried about what seemed to be a slow rise in my cd4 -- as it seems that going from 90 to 325 over a 2 year and 8 month period seems slow.
Should I be worried about the onset of drug resistance? I have never had any opportunistic infections.
Thank you so much. My next doctors appointment is not for three weeks, and I am freaking out!
P.S. I am still on Sulfamethoxazole. Should that not have stopped at CD4 200 or thereabouts?
| Response from Dr. Holodniy
I am not concerned about the viral load blip, given your wonderful CD4 count response. I can't answer the sulfa question directly because you didn't indicate the CD4% result. If the CD4% is > 14-15%, then yes, you can discontinue it. Regarding dosing, I also believe it is good practice to stick with bedtime where ever you are. Consistency of doing it that way is better than trying to figure out what your home bed time is wherever you currently are.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dizziness After Swallowing Cum Worried I Have HIV
- Dry Mouth After Fisting Worried I Have HIV
- Fever After Sex With Hooker Worried I Have HIV
- Itchy Skin After Anal Sex Condom Broke Sign Of HIV AIDS
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Purple Spots After Sex With Stripper Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.